• Home
 

What is Acid Reflux?

Acid reflux is an extremely common health problem, it affects about 50 percent of all Americans. The main symptom of acid reflux is "heartburn"—a burning sensation in your chest that can travel up your throat. Sometimes this is mistaken for a heart attack. Common belief is that acid reflux is caused by excessive amounts of acid in your stomach, this is why acid-blocking drugs are typically prescribed or recommended.

This is a serious medical misconception that adversely affects hundreds of millions of people, as the problem usually results from having too little acid in your stomach.

What Causes Heartburn?
After food passes through your esophagus into your stomach, a muscular valve called the cardiac sphincter closes, preventing food or acid from moving back up. Acid reflux occurs when this valve inappropriately relaxes, allowing acid from your stomach to flow (reflux) backward into your esophagus. But it's important to understand that acid reflux is not a disease caused by excessive acid production in your stomach; rather it's a symptom more commonly related to:

  • Hiatal hernia1
  • Helicobacter pylori (H. pylori) infection (H. pylori bacteria is thought to affect more than half of the world's population, and has been identified as a Group 1 carcinogen by the World Health Organization2 )

While these two conditions are unrelated, many who have a hiatal hernia also have H. pylori, which cause a chronic low-level inflammation of your stomach lining that can result in an ulcer and associated symptoms. If you have a hiatal hernia, many chiropractors are skilled in this adjustment.

Are You Suffering a Drug Side Effect?
Besides these underlying conditions, you should know that certain prescription and over-the-counter (OTC) medications can also cause heartburn. Common culprits include anxiety medications and antidepressants, antibiotics, blood pressure medications, nitroglycerin, osteoporosis drugs, and pain relievers. If your heartburn is caused by a medication you're taking, the answer is, of course, to address what, when, and how you're taking that drug. Please do not make the mistake of simply adding yet another drug to counteract this side effect.

Why Medications for Heartburn Can Do More Harm Than Good
One of the most commonly prescribed drugs for heartburn and acid reflux are proton pump inhibitors (PPIs), which are very effective at blocking acid production in your stomach. While that may sound like an appropriate remedy, this is actually one of the worst things you could do.

The truth is it is impossible to have too much acid in your stomach. The reason you feel that burning sensation in your stomach is because through medications or stress or a combination there in, you have eroded the thick mucosal lining in your stomach.

The mucosal lining in your stomach is impervious to acid in your stomach. Unfortunately stress and many prescription medications will erode the mucosal lining.

There are over 16,000 articles in the medical literature showing that suppressing stomach acid does not address the problem. It only temporarily treats the symptoms. PPI’s like Nexium, Prilosec, and Prevacid were originally designed to treat a very limited range of severe problems. Like:

  • Bleeding ulcers
  • Zollinger-Ellison syndrome (a rare condition that causes your stomach to produce excess acid)
  • Severe acid reflux, where an endoscopy has confirmed that your esophagus is damaged.

The acid in your stomach is essential to convert pepsinogen into pepsin for protein digestion to happen. There are serious side effects of undigested protein moving through the digestive system.

As you know there are good bacteria in the gut to help with digestion, but did you know that there are also unfriendly bacteria in the gut? Well, undigested protein in the gut is a food source for the bad bacteria. So, what happens when you feed the unfriendly bacteria with protein? The protein putrefies (that is to say, it rots). Rotting food in your gut creates toxins that are poisonous and they irritate the lining of the colon causing it to become more permeable.

The toxins are then absorbed into the blood to be taken to the liver to be detoxified. These toxins in the blood can and will trigger an immune response. This often leads to fibromyalgia and myofascitis. Besides that, reducing acid in your stomach diminishes your primary defense mechanism for food-borne infections, which will increase your risk of food poisoning. PPI drugs can also cause potentially serious side effects, including pneumonia, bone loss, hip fractures, and infection with Clostridium difficile (a harmful intestinal bacteria).

Acid Reflux and its Connection to Fibromyalgia
Toxins in the blood can and will trigger an immune response. This often leads to fibromyalgia and myofascitis. If you want to address the problem and improve digestion and restore the mucosal lining in your stomach, call us and make an appointment for a free consultation on how we can help you with enzyme therapy.

Churchill Physical Health Center, S.C.
Call (888) 227-9515 today
to see how we can help!

 

All rights reserved.  MEDICARE RULES APPLY